Ohio, 2020

Flooding in Ohio, February 13 to 15, 2020

February 13 to 15, 2020 · NWS RLX · 11 events in 6 counties and zones

Several cold fronts passed through southeast Ohio in the span of a few days, resulting in flooding due to both excessive rainfall and a rise in rivers, creeks, and streams. Numerous roads were closed in various counties across this portion of the state due to high water as well as flooding of low-lying areas adjacent to the rising rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Several cold fronts passed through southeast Ohio in the span of a few days, resulting in flooding due to both excessive rainfall and a rise in rivers, creeks, and streams. Numerous roads were closed in various counties across this portion of the state due to high water as well as flooding of low-lying areas adjacent to the rising rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 13, 6:07 AM EST, 23 minutes earlier.

Area forecast discussion, Feb 13, 6:07 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
607 AM EST Thu Feb 13 2020

.SYNOPSIS...
Rain tapering off this morning with frontal passage. A weak
reinforcing cold front provides rain and snow showers through
Friday morning. Weekend starts cold / dry.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 605 AM Thursday...

Went ahead and added some more POPs to the Ohio River Valley
area as post frontal showers are spreading in more aggressively
than previously thought. Also, raised winds slightly and had
them change out of the west to a more northwest direction
quicker than the previous forecast. Other than these small
changes, the forecast remains in tact.

As of 230 AM Thursday...

The main feature which is now just swinging through, is this
cold front who has brought showers, flooding issues and gusty
winds to the area. It will kick out late this late morning
where things will settle down and showers start to taper off
which will hopefully provide some relief to ongoing localized
flooding issues. The lowlands will get a semi-lull this l;ate
morning although the mountains do not fare too well and showers
will likely persist through this period. The flood watch will
continue on through the morning until 10am as ongoing flooding
issues and potential for more are still valid. The semi-lull
will continue, but not before a reinforcing cold front
approaches in the late afternoon/evening surging in colder
arctic air and with 850mb temps around -15C this will provide
much potential for a colder night. A fairly big diurnal swing
will take place today as daytime temperatures will hover around
40's to low 50's and then plummet overnight with surface
temperatures dropping to the low 20's by morning for the
lowlands with slightly colder temps over the Ohio River Valley.

In regards to the second feature, cold air advection will
create a transition from rain showers to all snow which will be
mainly confined to the mountains. Upslope goes into effect with
northwesterly flow by the evening providing fuel for more
possible snow showers through Friday morning. Snow totals are on
the lighter side with a few hundreths of an inch in the lower
elevations over the eastern half of WV. Up to 2 inches can be
expected in the highest peaks. Cloudy skies will persist into
Friday which will keep the cold surface temps at bay, however
with light to moderate flow in the boundary layer, winds will
create a brisk day morning for Friday.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 250 AM Thursday...

While a few upslope snow showers could linger in the mountains
Friday morning, this activity will quickly taper off into the
afternoon as a 1038mb arctic high builds into the area from the
Upper Midwest. Despite the decreasing trend in cloud cover through
the afternoon as the very dry airmass builds into the area,
temperatures will be well below normal on Friday with highs only
reaching the upper 20s/low 30s; about 15 degrees below normal for
mid February. However, the cold air will not stick around for long
as high pressure shifts quickly to the east by Saturday and return
flow brings a return to normal values for highs on Saturday. High
clouds will be on the increase Saturday afternoon as southwest flow
increases ahead of a shortwave trough that will move through the
Great Lakes on Saturday night, but expecting conditions to be dry
across our area on Saturday. Precipitation chances do increase
somewhat by Sunday as the shortwave trough approaches, but moisture
with this feature will be rather limited and despite NBM bringing
widespread chance PoPs across the area on Sunday, will lower PoPs to
slight for now as precipitation chances appear to be pretty low.
Otherwise, temperatures will generally be in the mid/upper 40s
Sunday afternoon, but wouldn't be surprised to see a few locations
reach 50 during the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 250 AM Thursday...

Upper trough pushes east of the area on Sunday night and surface
high pressure builds in from the north into Monday. This will set
the stage for a dry start to the new week with temperatures
remaining above normal. PoPs will then increase by Tuesday from west
to east across the area as models show a low pressure system will
move across the Great Lakes and drag a cold front through the region
on Tuesday afternoon. Precipitation should generally be in the form
of rain on Tuesday given the warm air advection expected ahead of
the cold front, but a strong arctic high is expected to build into
the northern Plains Tuesday night and will bring much cooler air
into our area by midweek as the highs gets closer to the region.
This should also allow for a transition to snow across most of our
area by Tuesday night given the strong cold air advection.
Precipitation is then expected to gradually taper off on
Wednesday as high pressure continues to build into the area.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 1240 AM Thursday...

Winds right now are southerly with a light to moderate
intensity. Strong inversions in place are holding us at bay
for the most part from the gusty winds. On the other hand the
mountains are experiencing stronger gusts although below
advisory criteria which will persist through this period. Wind
shear aloft will be an issue until frontal passage in the late
morning. Look for 40-50KT right around flight level 020FT. Post
frontal stratus will plague the area with borderline IFR CIGs,
however will lift into the evening to MVFR. The higher
elevations will not have much of a break before a second cold
front, although weaker that the first, will encroach the area
Thursday afternoon.

After frontal passage northwesterly upslope flow will cause
some reinforcing showers turning to snowfall near CKB/EKN/BKW.
Snow accumulations are expected but generally a half an inch or
less. Runways should be fine if properly treated and this weak
snow event will be short lived with most of the energy moved
over to the northeast by mid Friday morning. The rest of the
lowlands will get to endure VFR for the greater part of Friday
morning. Visibility will progressively improve as the first
frontal boundary moves through and the second shouldnt be a
threat only to the higher elevations where showers may reduce
VIS. Lower clouds stick around through Friday morning so not
expecting fog especially with decent flow in the boundary layer.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Visibility and CIGs may vary slightly under
showers throughout the TAF period.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE               THU 02/13/20
UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EST 1HRLY       05   06   07   08   09   10   11   12   13   14   15   16
CRW CONSISTENCY  H    H    M    H    H    H    H    H    M    M    M    H
HTS CONSISTENCY  L    L    L    L    L    L    L    L    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    L    L    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    H    M    M    M
PKB CONSISTENCY  L    L    L    L    L    L    L    L    M    M    M    H
CKB CONSISTENCY  M    M    L    M    H    H    H    H    H    H    H    M

AFTER 12Z FRIDAY...
IFR possible in show showers Thursday night into Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 10 AM EST this morning for WVZ005>011-
     013>020-024>034-039-040-515>526.
OH...Flash Flood Watch until 10 AM EST this morning for OHZ066-067-
     075-076-083>087.
KY...Flash Flood Watch until 10 AM EST this morning for KYZ101>103-
     105.
VA...Flash Flood Watch until 10 AM EST this morning for VAZ003-004.

&&

SYNOPSIS...JZ/RG
NEAR TERM...JZ
SHORT TERM...RG
LONG TERM...RG
AVIATION...JZ
Hazardous weather outlook, Feb 13, 3:20 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
320 AM EST Thu Feb 13 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-140830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
320 AM EST Thu Feb 13 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Area rivers, creeks and streams will continue to run high from
recent rainfall. Minor flooding will continue to be possible,
particularly in low lying or flood prone areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Feb 13, 12:49 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1249 AM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     DEBRIS FLOW      WILLIAMSON              37.67N 82.27W
02/12/2020                   MINGO              WV   BROADCAST MEDIA

            MAJOR ROCK SLIDE AND MUD SLIDE BLOCKING WEST
            THIRD AVENUE IN THE FAIRVIEW COMMUNITY NEAR
            THE OLD STEWART'S DRIVE-INN. LARGE BOULDER
            BLOCKING ROAD IN BOTH DIRECTIONS. FRONT END
            OF CAR STRUCK BY SLIDE BUT NO ONE HURT.

&&
Local storm report, Feb 13, 3:57 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 AM     FLOOD            3 NW UPLAND             38.61N  82.11W
02/13/2020                   MASON              WV   PUBLIC

            HIGH WATER REPORTED ALONG ASHTON UPLAND ROAD. THE ROAD
            WAS PASSABLE, BUT THE WATER WAS RISING.

&&

EVENT NUMBER RLX2000472

RG
Local storm report, Feb 13, 4:30 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 AM EST THU FEB 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 AM     FLOOD            BARBOURSVILLE           38.40N 82.29W
02/13/2020                   CABELL             WV   BROADCAST MEDIA

            HIGH WATER ON US-60 EB AT WOODLAND DRIVE. 1
            OF 2 EASTBOUND LANES CLOSED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Washington

When
February 13, 6:30 AM EST to February 14, 3:10 AM EST
Where
Washington County, 0.77 mi N of Macksburg to 1.16 mi SSE of Macksburg
Cause
Heavy Rain
Property damage
$3,000
Reported by
River/Stream Gage
Coordinates
39.641, -81.470

The West Fork of Duck Creek near Macksburg rose above its 13 foot bankfull level on the morning of the 13th, cresting later on that afternoon at 13.81 feet. It later returned to its banks during the early morning hours on the 14th. Minor flooding occurred at the campground next to the gage, as well as a few homes on the left bank of the creek.

Flood, Gallia

When
February 13, 8:00 AM EST to February 14, 8:00 AM EST
Where
Gallia County, 2.75 mi NNE of Thurman to 5.03 mi WNW of Kyger
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Department of Highways
Coordinates
38.938, -82.435

Multiple roads were closed across the county due to flooding, including State Route 325, State Route 233, and State Route 141. On the evening of the 14th, a 73 year old man drowned in the flood waters at the intersection of State Route 141 and German Ridge Road. The man drove his car into the high water and was overcome by the rushing water.

Flood, Athens

When
February 13, 8:00 AM EST to 1:00 PM EST
Where
Athens County, 1.49 mi W of Athens Ohio Univ Arp to 0.6 mi S of Vanderhoot
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
39.219, -82.258

Multiple roads were closed due to flooding, including State Route 329 near Broadwell, State Route 56 near Hocking, and State Route 681 near Albany.

Flood, Meigs

When
February 13, 8:00 AM EST to 1:00 PM EST
Where
Meigs County, 1.07 mi NW of Mt Blanco to 2.36 mi NNW of Tuppers Plains
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
39.192, -82.282

Numerous roads were closed due to flooding, including State Route 681 in Snowville, and State Route 124 and State Route 143 in Rutland.

Flood, Lawrence

When
February 13, 8:00 AM EST to 1:00 PM EST
Where
Lawrence County, 1.08 mi E of Glendale to 1.27 mi N of Bradrick
Cause
Heavy Rain
Property damage
$4,000
Reported by
Department of Highways
Coordinates
38.570, -82.730

The intersection of State Route 93 and State Route 373 in Ironton was closed in both direction due to high water. State Route 650 was also closed due to flooding in both directions between the town of Hanging Rock and County Route 21.

Flood, Jackson

When
February 13, 8:00 AM EST to 1:00 PM EST
Where
Jackson County, 1.04 mi WNW of Monroe to 1.34 mi ESE of Kitchen
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.855, -82.638

State Route 233 was closed in both directions between Oak Hill and the Gallia County line due to flooding.

Flood, Washington

When
February 13, 8:00 AM EST to 1:00 PM EST
Where
Washington County, 2.57 mi WSW of Elba to 1.56 mi E of Germantown
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.589, -81.466

State Route 145 near the town of Lower Salem was closed due to high water.

Flood, Washington

When
February 13, 9:00 AM EST to February 14, 3:00 AM EST
Where
Washington County, 0.53 mi WSW of Bloomfield to 0.27 mi ENE of Wingett Run
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.568, -81.210

On the morning of February 13th, the Little Muskingum River in Bloomfield rose out of its 16 foot bankfull level. Later on that evening, the river crested just above 20 feet, and then receded back down into its banks during the early morning hours on the 14th. While the river was above its bankfull level, the intersection of Route 26 and Route 260 began to flood.

Flood, Lawrence

When
February 13, 10:00 AM EST to February 15, 2:00 PM EST
Where
Lawrence County, 1.23 mi ESE of Coryville to 1.18 mi SSE of La Grange
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.522, -82.650

The section of the Ohio River near Ironton rose above its 52 foot minor flood stage on the morning of the 14th. It crested late that night at 52.6 feet, and returned to its banks during the early afternoon hours on the 15th. During the time the river was above its banks, low areas along Storms Creek in Ohio were flooded.

Flood, Meigs

When
February 13, 11:00 AM EST to February 14, 9:45 AM EST
Where
Meigs County, 1.74 mi WSW of Bashan to 1.05 mi ESE of Bashan
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
39.041, -81.900

The Shade River near Chester rose out of its 17 foot bankfull level on the morning of the 13th, cresting at 18.2 feet early on the 14th. The river then returned to its banks after daybreak on the 14th. While the river was risen, minor flooding of low lying areas occurred, particularly at the Sugar Run Creek Bridge and Shade River Bridge.

Flood, Washington

When
February 13, 3:00 PM EST to February 14, 6:00 AM EST
Where
Washington County, 1.44 mi WNW of Whipple to 0.13 mi E of Willow Farm
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
39.527, -81.445

The Duck Creek near Whipple rose out of its banks in the afternoon of the 13th, cresting around 12.6 feet later on that evening. The creek returned to its 12 foot bankfull level early on the morning of the 14th. Sections of State Routes 26, 821, and 145 began to flood with water on the roadways.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Gallia2020-02-1473MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869443, 869390, 869396, 869400, 869406, 869409, 869412, 869423, 869426, 869430, 869416.